Has anyone been on Cisplatin (with/without Etoposide)?

A few days ago I asked if anyone had experienced pain with Caelyx but turned out mine is due the cancer having spread and the 4 months of Carbo/Caelyx I've been having, not worked(2nd time around).

Consultant is suggesting (last resort? I've had this cancer 5 years) Cisplatin with Etoposide tablets but regime sounds ghastly - 3 consecutive weeks of IV chemo plus the tablets, with only one week for the body to recover. She warned of very bad nausea, possible blood transfusions, hair loss etc.

As the cancer has spread so alarmingly, even since March (previous CT) and I am now in constant pain and taking Morphine, I seriously wonder if my body could withstand even more punishment. I'd really like to hear from anyone who has had this chemo.

Thanks

V

11 Replies

oldestnewest
  • Hi V. I had this for two recurrences as an alternative to Carbo as I had very bad reaction to carbo (grade 3 anaphalatic shock) I wont lie, its harsher than carbo but with the right nausea meds its doable and to be honest with carbo not being an option for me its what I have to have and its worked twice for me. I didnt have hair loss just thinned a bit. Cant speak about the other drug. I hope if you decide to have it it works for you, not an easy decision to make but I'll have it again when the time comes . Sending you a big hug. Kathy xx

  • Dear Veronique ,

    When mine returned from the 2nd bout in January of 2013 , I was put on the Rotterdam regime ( Cisplatin with Etoposide ) and saw that through until the August of that year . I lost my hair for the 2nd time but I was prepared and hey , what's hair in the scheme of things ?

    I took all the sickness stuff , prepared myself to be exhausted and constipated ...and to be honest , dealt with it all .B y January 2014 the bugger was on the move again , and I was on weekly Taxol , and against all odds , did not lose my hair , although it was a bit " thin "....

    We " manage " my disease ...it shrinks in place , is stable in others , and other bits keep on growing !!!

    AFTER the taxol and a six month break , I went Back on Cisplatin , Caelyx and Carboplatin having produced allergic reactions too big to deal with safely .

    My Oncologist was short of options , and determined that the earlier Cisplatin was the drug which in my case , had done the trick . The solo cisplatin was low dose , much supported by steroids because of the allergies ...and by August 2015 everything was under control enough for me to have a break and " watch and wait " .

    Cyclophosomide was to be the drug up our sleeve ....but I have just started an Immunotherapy trial ....

    Three years ago , I was not expected to survive six months .

    We are all different , we react to drugs differently ....

    What you are going through is beyond difficult ....but it's not over , until it's over ....

    Most Oncologists will keep trying , no matter what . Do you have a good specialist nurse with whom you can caht ? Or a chemo nurse who you get on with ? I have often found them so well informed that they've been easier to talk to ...

    It's all horrible , horrible ....but do try to get yourself strong and try whatever is on offer .

    My very best wishes .

  • Dear Angela, thanks for taking the time for such a detailed reply. Could I ask you to clarify a few points? When you first had Cisplatin, did you have it weekly or once every 3 weeks? Did you have the Eto tablets as well? And the 2nd time you had Cis?

    Could you tell me more about the immunology trial, what it's called andwhere you are having it? I heard from Cancer Research that this is the way forward for many cancers but still very experimental. I'm really keen to hear about your experiences. How long have you had OvCa? Thanks for sharing. This website is such a comfort to us all.

    V

  • Hi. Sorry to hear that. I had cisplatin when I developed an allergic reaction to my third line chemo, single agent carboplatin. It is a tough one. It worked till halfway but then stopped, so I'm on caelyx now, having had a short break, 6 weeks ! I thought I'd get 6 months at least.

    I had Emend for the nausea as well as ondansetron and metrochlopromide, which dealt with it but gave me a few days of constipation until I got the number of figs to eat right. I had steroids for 5 days reducing after the 3rd day. The worst was coming off the steroids as I got very shaky and also down emotionally. My partner managed to work at home some days and my daughter came up for a day each time to help me get through it. But then I felt fine for a bit over a week, went on hill walks and to a nature reserve and out for meals. I was on it 3 weekly though and it sounds as though your regime will be different. It's not a last resort though unless you've already tried caelyx and weekly low dose taxol. The cisplatin was tough but I'd do it again if I thought it would work, it was doable with plenty of support.

  • Thanks Lesley,

    If I understood you correctly, you only had it every 3 weeks and not each week for three weeks? Did you take the Etoposide tablets with it and when (if) did your hair start to come out? Because of the rapid spread of my own cancer, since March, I cannot see how my body could cope but it's that or give up.

    The Caelyx (plus carbo) worked well for me first time round, hope it does for you.

    V

  • I didn't get etoposide, just caelyx once every three weeks. I didn't lose my hair. We all react so differently to these drugs that I think anything's worth a try. Maybe 3 weekly is easier? You won't know till you try. My CA125 went up after the first caelyx so I may be close to giving up point but I've had nearly 6 years since my first diagnosis which is twice as long as I expected. I have a doc appointment Wednesday and then a CT scan so then I'll know x

  • Thanks Katmal, Did you have the I Cisplatin weekly for 3 weeks or just once every 3 weeks? I guess you didn't have the Etoposide tablets?

    V

  • Cisplatin three weekly , with etoposide tablets . Stopped cisplatin after six months and just took etoposide , I think . I cannot quite remember exactly , which is a bit worrying to say the least ! .

    When I went back on Cisplatin ,it was low dose , bolstered by steroids .

    The Immunotherapy trial is Pembrolizumab at UCH , under Prof Ledermann . The rules of entryon to the trial are very specific and you might not tick all the many , boxes .

    I would go for what's being offered , you have nothing to lose and much to gain .

    Bestest wishes x

  • Thanks for quick reply Angela. Best of luck and please let me know how it goes.

  • Post surgery i had 3 rounds of taxol and cisplatin. Monday would be taxol through regular port IV, then next day would be IP cisplatin, then off till following Monday to have IP Taxol, then off for 2 weeks for body to recover. It was very hard and intense. Nausea, no appetite, hair loss, pain throughout my abdominal area which I needed pain meds. My daughter would have to drag me back to cancer center as I didn't want to go back to put my body through this. But how could I not, my 3 children would lose me, and that was not an option. I lost my mom to cancer at age 12 and am still devasted to this day without her. Treatment is tough but what's the alternative? Keep tough and strong. You're a warrior like all of us. You can do it.

  • Manythanks RineSue,

    Did it work? Have you had a CT since then? Are you having further treatment?

    V

You may also like...